Print This Page

Bladder Drug Causes Confusion

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (7 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My 62-year-old husband had a prostatectomy a year ago. It was successful, but he continues to have bladder problems. His urologist put him on Detrol for this.

When he started acting confused and paranoid, I got concerned. At the urologist's appointment I explained this to the doctor and he matter-of-factly muttered that, “yes, a side effect is COGNITIVE DECLINE.”

I was shocked and very upset that this was not in any of the pharmacy inserts we got with the prescription. Why isn’t this information more accessible?

A. It is alarming that the pharmacy inserts did not mention mental impairment as a possible side effect of your husband’s medication. Drugs for overactive bladder or incontinence like Detrol or Ditropan have been linked with memory problems and confusion in some patients (Clinical Therapeutics, Feb. 2005).

Medicines that alter the action of a brain chemical called acetylcholine are notorious for causing side effects such as dry mouth, constipation, blurred vision and cognitive impairment. Many other drugs besides those for bladder problems can trigger such symptoms. They include the antihistamine diphenhydramine, which is used to control allergy symptoms and insomnia. It is found in such popular products as Advil PM, Benadryl and Tylenol PM.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (7 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

I have used the generic for Detrol and have attributed poor memory to aging. But now I wonder. Can this medication be stopped without withdrawal symptoms? The medication is not particularly effective anyway. Thanks.

I have used both Detrol and Ditropan. I have since noticed a “cognitive decline”; I’m 53 and in generally good health so I don’t think most of this decline can be attributed to aging.
I agree with the previous post; “The medication is not particularly effective anyway.” My question is: what is known about ways to reverse the effects on memory performance attributable to the use of drugs for overactive bladder or incontinence like Detrol or Ditropan?
Thank you,
Tom

My 82 year old father was put on Ditropan and started having aggrevation, hallucinations, paranoia and memory loss. It progresssed to severe and thats when I suspected the new medication as this came on way to fast. He has been off of it for 3 weeks and so he has only slightly improved. My fear is that he will not improve much more. Beware of this drug, and if the risk is worth it.

I am 52 years old. I have been taking ditropan for years. I am sorry to say that I do not even know how many (maybe 10 plus) and I have an extremely bad memory. I have been researching this drug and am now afraid there is a connection. I am planning to quit taking this drug. I am wondering if anyone else has long term experience with this medication or with withdrawal. Thanks.

I am a 49 year old female who has been on Ditropan for approximately 2 years. I had my Family Doctor refer me to a Psychiatrist to see if my medication for depression should be adjusted as I was feeling like I was having more trouble remembering things (more than normal). I was getting very depressed again as I felt like I was losing control.

I happened to be lucky. On my first visit to the specialist, I gave her a list of all the medications I was on (I was taking 6 medications and had to write them down as I could never remember them and even the eye doctor wants to know what you're taking). As soon as she saw the Ditropan, she told me about confusion being a side effect.

I never even tied the two together. The bladder & the head are rather far apart! I immediately stopped taking the Ditropan and soon after felt sooooooo much better. It's only been about 3 weeks now, but I have not had a depressed moment since. When I was taking the Ditropan, I seemed to be depressed all the time mostly due to the confusion and feelings of inadequacy.

I was attributing my depression, confusion, hitting menopause and just getting older. I am so glad I have a Psychiatrist who knows her stuff! It just worries me that there could be hundreds, thousands or even more people out there that are not making the connection.

I hope this will help someone.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.